Writing ink poisoning occurs when someone swallows ink found in writing instruments (pens).
This article is for information only. Do NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Fountain pen ink poisoning; Writing ink poisoning
Writing ink is a blend of:
It is generally considered nonpoisonous.
This ingredient is found in:
- Bottled ink
- Eye irritation
- Staining of skin and mucus membranes
Get medical help right away. Do not make a person throw up unless told to do so by the poison center or a health care professional.
Note: Large amounts of writing ink must be consumed (more than an ounce or 30 milliliters) before treatment is needed.
Before Calling Emergency
Get the following information:
- Person's age, weight, and condition
- Name of the product (and ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does not need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Symptoms will be treated as appropriate. The provider may wash the person's eyes or skin to remove the ink.
Note: The person may not need to be treated in a hospital.
How well the person does depends on the amount of poison swallowed and how quickly treatment is received. The faster the person gets medical help, the better the chance for recovery.
Because writing ink is generally considered nonpoisonous, recovery is very likely.
Buttaravoli P, Leffler SM. Innocuous injestions. In: Buttaravoli P, Leffler SM, eds. Minor Emergencies. 3rd ed. Philadelphia, PA: Elsevier Saunders; 2012:chap 74.
Reviewed By: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.